Heparin can cause skin lesions

September 28, 2009

Heparin, a commonly used anticoagulant, can cause skin lesions, reports a study in CMAJ (Canadian Medical Association Journal). Skin lesions caused by heparin may indicate the presence of a life-threatening decrease in the number of platelets, a condition called "heparin-induced thrombocytopenia" or a, in most cases self-limiting, allergic skin reaction.

The study looked at 320 patients undergoing heparin injections over 12 months at The Hospital of The Johann Wolfgang Goethe University in Frankfurt, Germany. Twenty-four patients - 7.5% of the study group - exhibited heparin-induced , considerably above the expected rate of 2%.

"During the study, we were surprised by the high number of patients with heparin-induced skin lesions," state Dr. Ralf Ludwig, University of Lubeck, and coauthors. For most , the diagnosis was made because of our study."

After clinical examination, they suggested "a delayed-type hypersensitivity response was the most common cause for all the observed lesions," which was confirmed by subsequent allergologic and histologic testing.

Significantly more women had hypersensitivity reactions. Pregnancy, obesity and long duration of current heparin treatment were associated with a delayed-type reactions.

The authors write that physicians must be aware that skin lesions are a possibility with subcutaneous therapy, and they raise awareness, that the underlying cause of the lesion should be determined.

More information: http://www.cmaj.ca/press/cmaj081729.pdf

Source: Canadian Medical Association Journal (news : web)

Explore further: Researchers create new synthetic heparin

Related Stories

Researchers create new synthetic heparin

September 21, 2007

Researchers at the University of North Carolina at Chapel Hill have patented a synthetic version of the drug heparin, called Recomparin, that is less complex chemically and should be easier to produce than previous forms.

FDA to test all heparin at U.S. border

March 16, 2008

The U.S. Food and Drug Administration has issued an import alert and plans to test all shipments of the drug heparin before they enter the country.

Heparin recall spreads in Europe

March 27, 2008

France, Italy and Denmark are recalling heparin after an Italian firm purchased contaminated ingredients from China, EU drug regulators said.

Baxter may stay out of Heparin business

April 25, 2008

The head of Baxter International Inc. said the company has not decided whether it will resume selling the blood thinner heparin in the United States.

Simple new method detects contaminants in life-saving drug

November 17, 2008

(PhysOrg.com) -- The blood-thinning drug heparin is highly effective when used to prevent and treat blood clots in veins, arteries and lungs, but earlier this year its reputation as a lifesaver was sullied when contaminated ...

Recommended for you

How the finch changes its tune

August 3, 2015

Like top musicians, songbirds train from a young age to weed out errors and trim variability from their songs, ultimately becoming consistent and reliable performers. But as with human musicians, even the best are not machines. ...

Machine Translates Thoughts into Speech in Real Time

December 21, 2009

(PhysOrg.com) -- By implanting an electrode into the brain of a person with locked-in syndrome, scientists have demonstrated how to wirelessly transmit neural signals to a speech synthesizer. The "thought-to-speech" process ...


Please sign in to add a comment. Registration is free, and takes less than a minute. Read more

Click here to reset your password.
Sign in to get notified via email when new comments are made.